Round 4: Ding Dong The Kool-Aid Man Is Dead!

ImageYesterday was my last Adriamycin/Cytoxan treatment. After the last fiasco, I was feeling anxious and a little nauseous for about 2 days beforehand. I almost considered asking the doctor if I could stop with 3 rounds and take my chances. But the hands of time soothed my burning tummy, and a wonderful week spent laughing and eating too much with my brother buoyed my sagging spirits.

I did my ritual pre-chemo run but shortened it to 2 miles. I also incorporated a couple of new things during and after this round. I normally bring 2 bottles of water and drink them throughout treatment. Lately I have been reading a lot about the virtues of L-glutamine to reduce the common side effects of chemo. Namely, mouth sores and GI complaints, peripheral neuropathy, and immune challenges. So I got some powdered L-glutamine from the  natural grocery store and mixed 10 grams (2 level teaspoons) in a bottle of fruit-flavored water. You’ll definitely want some flavor to mask the odd aftertaste (I chose peach, which was quite tasty). I also brought a can of Ginger Ale, alternating between the two so that the glutamine was sipped throughout the infusion. This concoction can actually be taken 3 times per day on chemo day and for a few days after. I prefer to start slow. As always, I drank a ton of liquids the rest of the day to dilute the drugs and get them out of my system.

The other new thing I incorporated was Prilosec. I have resisted taking this for two months because, being a chiropractor, I am never in favor of altering bodily processes. Prilosec completely shuts down the production of stomach acid, which just doesn’t sound like a positive thing to me. I am a firm believer that the body is much smarter than we give it credit for and that we interfere way too much with things that could be resolved with diet and lifestyle. But that soap box is for another day. In that spirit, I tried to start with the lowest level of intervention to tone down the constant flow of lava in my stomach. I took Tums sparingly, graduated to Pepcid and recently decided that my insides must look like the bald patches of tongue in my mouth. And the volcanic eruptions were now lasting for a week or more after treatment. I surrender! Pass me the white flag and the purple pills! So, I started taking Prilosec the day before treatment and will continue for a week or so. 

The good news is…I actually feel much better this time. Hardly any nausea, and the burning, while I am still aware of it occasionally, is nothing like before where every meal felt like it was coated with sulfuric acid. 

I know that everyone’s experience with chemotherapy is different, but I have done a ton of research, using myself as the guinea pig, and I hope that some of these ideas will be helpful to my fellow cancer warriors. As I learn more about WordPress, I plan to create better categories for easy reference. I love studying nutrition, supplements, and fitness, so I hope to share more about these topics in the near future.

On July 11, it’s on to Taxol for me. I plan to do four treatments on a two-week schedule, but will cut back to once weekly if I start to see bad side effects. I’m praying that these last 4 will go smoothly. 

R.I.P KOOLAID-MAN. You put up a good fight. 

Advertisements

2 thoughts on “Round 4: Ding Dong The Kool-Aid Man Is Dead!

  1. Thank you for reading my blog. It’s good to meet someone who seems to be having a similar reaction to me to the diagnosis etc. There is so much in your blog I agree with, it’s hard to put it all down here! I think round 4 was probably my worst. I am also doing the scalp cooling treatment which is probably the worst part of the chemo but also having issues with nausea – do you think the L-glutamine helped with that? I’ve been told all sorts of things that might help, like cutting out all gluten. I did this (as I think it’s probably a good idea to cut down on it anyway) but it had no effect on my nausea. If anything, my nausea this time round was the worst it could have been. I’m so glad that EC is out of the way now and, like you, I’m hoping that Taxol will be a little easier to bare. Good luck and I’ll watch out for your next post!

    • Greetings Lucie. I’m so sorry to hear about your nausea. I was given an anti-nausea drug called Emend in my port before the chemo drugs, which helped tremendously. I don’t know if you get that. I must admit that the thing which has helped the most with nausea is a well-known medicinal herb, if you catch my drift. Almost instant relief. Thankfully, everything I read says that Taxol does not cause nausea. As for the L-glutamine, I do feel like it helped. I will continue taking it for Taxol, as it is supposed to help prevent neuropathy that can be a side effect. I’m also planning to ice my hands and feet off and on during infusion of Taxol. I’ve read where this helped others prevent tingling. Good luck and keep me posted.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s